Thunderstorm Wind, Ellis
- When
- August 28, 3:28 PM CST
- Where
- Ellis County, (Gag)gage Airport
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.300, -99.780
A weak front was positioned over the Texas and Oklahoma Panhandles, intersecting a dryline across west Texas. These features led to scattered thunderstorm development by late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A weak front was positioned over the Texas and Oklahoma Panhandles, intersecting a dryline across west Texas. These features led to scattered thunderstorm development by late afternoon. In an environment characterized by large temperature dewpoint spreads, spotty severe wind gusts occurred with some of the storms as they collapsed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 28, 1:42 PM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 242 PM CDT THU AUG 28 2014 .DISCUSSION... THE LONG AWAITED COLD FRONT IS AT OUR DOORSTEP IN NORTHWEST OKLAHOMA. A BAND OF SHOWERS AND STORMS SHOULD FORM ALONG THE FRONT THIS EVENING AND SLOWLY MAKE THEIR WAY EASTWARD OVERNIGHT. INSTABILITY AND SHEAR ARE SUCH THAT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STRONG STORMS CANNOT BE RULED OUT. THE MAIN THREAT WITH THESE STORMS WILL BE THE HEAVY RAINFALL...LEADING TO A LOCALIZED FLOODING POTENTIAL. THE UPPER LOW LOOKS TO BE MOVING SLIGHTLY FASTER THAN PREVIOUSLY FORECAST...WHICH WILL RESULT IN THE AREA OF HEAVIEST RAIN BEING SHIFTED SLIGHTLY EASTWARD AS WELL. SOUTHWEST PORTIONS OF THE CWA TO NORTH CENTRAL OKLAHOMA COULD SEE SOME OF THE HEAVIEST RAIN OVERNIGHT. FRIDAY WILL SEE SOME LINGERING CONVECTION ALONG A RESIDUAL SURFACE TROUGH...ESPECIALLY ACROSS CENTRAL PORTIONS OF OKLAHOMA. THIS WILL PERSIST INTO SATURDAY MORNING...THEN QUICKLY CLEAR OUT BY SATURDAY AFTERNOON. CLOUD COVER AND PRECIPITATION WILL KEEP TEMPERATURES DOWN ON FRIDAY...BUT THE COOLER WEATHER WILL NOT LAST LONG. AS THE TROUGH MOVES OUT ON SUNDAY...WE WILL SEE A WARMUP AND BRIEF DRY PERIOD. ANOTHER FRONT IS FORECAST TO COME DOWN ON MONDAY AND STALL AROUND OUR NORTHERN BORDER. MODELS ARE A LITTLE BIT CLOSER TOGETHER...BUT THE ECMWF IS STILL PUSHING THE FRONT FARTHER SOUTH THAN THE GFS. MAINTAINING SLIGHT POPS AROUND OUR NORTHERN BORDER SUNDAY NIGHT THROUGH TUESDAY. DAY && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 72 88 71 92 / 60 60 40 20 HOBART OK 70 90 70 95 / 60 40 40 10 WICHITA FALLS TX 73 91 74 95 / 50 50 40 20 GAGE OK 66 88 66 93 / 60 20 20 10 PONCA CITY OK 71 88 69 91 / 60 60 40 20 DURANT OK 74 91 73 92 / 40 50 50 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1154 AM CDT THU AUG 28 2014 OKZ004>048-050>052-TXZ083>090-291000- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1154 AM CDT THU AUG 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... .THUNDERSTORMS... ISOLATED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AND AFFECT THE AREA THROUGH FRIDAY MORNING. THE HIGHEST COVERAGE OF STORMS WILL BE OVER THE WESTERN HALF OF OKLAHOMA AND WESTERN NORTH TEXAS. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY BETWEEN 3 AND 10 PM WEST OF A STILLWATER TO PAULS VALLEY TO WAURIKA OKLAHOMA LINE...AS THE AIR WILL BE MOIST AND UNSTABLE. HOWEVER... WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. STORM INTENSITY WILL GENERALLY DECREASE AFTER SUNSET. THE MAIN HAZARDS WITH ANY STRONG OR SEVERE STORM THIS AFTERNOON AND TONIGHT WILL BE LOCALLY HEAVY RAINFALL UP TO 2 INCHES WHICH MAY CAUSE FLOODING...FREQUENT LIGHTNING...WIND GUSTS UP TO 60 MPH...AND HAIL UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... .THUNDERSTORMS... AS A SLOW MOVING STORM SYSTEM WILL CONTINUE TO MOVE ACROSS THE REGION... WITH SCATTERED THUNDERSTORMS POSSIBLE ON FRIDAY...THEN STORM CHANCES DECREASE WEST TO EAST ON SATURDAY. ANOTHER FRONT IS EXPECTED TO APPROACH AT LEAST NORTHERN OKLAHOMA SUNDAY NIGHT THROUGH TUESDAY NIGHT...RESULTING IN ANOTHER CHANCE OF SHOWERS AND STORMS. HEAVY RAINFALL...STRONG GUSTY WINDS...AND FREQUENT LIGHTNING MAY ACCOMPANY STRONGER STORMS FRIDAY THROUGH TUESDAY NIGHT. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. MBS/MAXWELL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT THU AUG 28 2014
OKZ009-282115-
ELLIS OK-
335 PM CDT THU AUG 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 415 PM CDT...
AT 331 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHATTUCK...
MOVING NORTHEAST AT 15 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOW VISIBILITY DUE TO VERY HEAVY RAINFALL...
FREQUENT CLOUD TO GROUND LIGHTNING...
LAT...LON 3631 10000 3654 9983 3632 9960 3628 9961
3602 10000
TIME...MOT...LOC 2031Z 223DEG 13KT 3623 9992SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 422 PM CDT THU AUG 28 2014 OKZ009-010-282145- WOODWARD OK-ELLIS OK- 422 PM CDT THU AUG 28 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WOODWARD AND CENTRAL ELLIS COUNTIES UNTIL 445 PM CDT... AT 420 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GAGE...MOVING NORTHEAST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 40 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... LOCATIONS IMPACTED INCLUDE... SHATTUCK...GAGE...FORT SUPPLY...FARGO AND TANGIER. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. IF ON OR NEAR FORT SUPPLY LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 3615 9980 3630 9992 3659 9956 3640 9940 TIME...MOT...LOC 2120Z 237DEG 17KT 3627 9979
The Vance AFB radar (KVNX), 156 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
5 thunderstorm wind. Local standard time, as filed.
Estimated 60 mph wind gusts. No damage was reported.
Trees and power lines downed.
Winds estimated on the south side of Waynoka.
Estimated 60 mph winds. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541073, 541074, 541075, 541076, 541077.